Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2004, 12:49 PM CDT for Clay County, Union County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 12:49 PM CDT (17:49 UTC)
- Expired
- May 24, 2004, 1:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 241749 CCA SVRFSD SDC027-127-241815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1249 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 115 PM CDT * AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER UNION COUNTY...OR ABOUT OVER BERESFORD. THE THUNDERSTORM WAS MOVING NORTHEAST AT 35 MPH. LAT...LON 4305 9703 4280 9703 4280 9670 4306 9673 $$ WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:05 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 24, 11:05 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT MON MAY 24 2004 .DISCUSSION... SEVERE STORMS UNDERWAY ACRS WRN CWA WITH STG TRANSPORT OF ELEVATED INSTABILITY INTO CWA. DEGREE OF STABILITY BELOW WOULD PRECLUDE MUCH WIND THREAT OUTSIDE POTENTIAL FOR POST STORM ELY COMPONENT...AND LARGE HAIL TO ARND QUARTER SIZE SEEMS MOST SIG THREAT...AHEAD OF INVERTED TROUGH AS HEADS EWRD THRU CWA THIS AFTN. WDSPRD CLDS...EXPECT WHERE THINNING ACRS SERN CWA...SO LOWERED TMPS AND INCREASED CLDS OVR CWA...AS WELL AS ADDING IN WATCH. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, May 24, 12:11 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1211 PM CDT MON MAY 24 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY. FLOODING... THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF AGRICULTURAL LAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD BE AWARE OF THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 24, 11:25 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL PLANKINTON 43.72N 98.48W
05/24/2004 0.88 INCH AURORA SD EMERGENCY MNGR
&&
AWIPSUSRLocal storm report, May 24, 12:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1227 PM CDT MON MAY 24 2004
..TIME(CDT) ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ...COUNTY LOCATION...ST.....SOURCE...
..REMARKS..
1200 PM HAIL 4 MILES SOUTH OF MA 0.00N 0W
05/24/2004 0.75 INCH YANKTON SD STORM SPOTTER
BRIEF HAIL AND HEAVY RAINLocal storm report, May 24, 12:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1046 AM HAIL 2 E PLANKINTON 43.72N 98.44W
05/24/2004 0.75 INCH AURORA SD EMERGENCY MNGR
1208 PM HAIL 8 W YANKTON 42.89N 97.55W
05/24/2004 0.88 INCH YANKTON SD LAW ENFORCEMENT
1208 PM HAIL 8 SW PARKER 43.31N 97.25W
05/24/2004 0.88 INCH TURNER SD AMATEUR RADIO
1200 PM HAIL 8 N YANKTON 43.01N 97.39W
05/24/2004 0.75 INCH YANKTON SD AMATEUR RADIO
1215 PM HAIL 8 SW IRENE 43.00N 97.27W
05/24/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
1155 AM HAIL 8 NE UTICA 43.06N 97.38W
05/24/2004 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
BUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:53 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 22 min |
| May 24, 10:16 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 29 min |
| May 24, 11:47 AM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| May 24, 12:17 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 28 min |
| May 24, 12:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.